Minnesota, 2020

Hail in Minnesota, August 19, 2020

August 19, 2020 · NWS DLH · 3 events in 1 county or zone

A cold front approached the International Border region from the north the afternoon of the 19th. Storms developed ahead of the front north of the border and showed a weakening trend as they crossed into far northeastern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front approached the International Border region from the north the afternoon of the 19th. Storms developed ahead of the front north of the border and showed a weakening trend as they crossed into far northeastern Minnesota. One of the storms was able to sustain itself briefly as it passed over Crane Lake and a few reports of severe hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 19, 5:52 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 19, 5:52 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
652 PM CDT Wed Aug 19 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 358 PM CDT Wed Aug 19 2020

A weak upper level shortwave is expected to pass through the CWA
later this afternoon and evening. An associated surface low is
currently north of the area in Ontario and is expected to move into
the Arrowhead overnight. This surface low in conjunction with high
pressure to our southeast and diurnal mixing has lead to gusty winds
for many locations across the Northland. These gusty winds are
expected to taper off this evening, as diurnal mixing ceases and the
high pressure moves further away from the region. Showers and
thunderstorms are possible this evening into tonight primarily in
the Arrowhead region, as the low approaches. A few isolated severe
storms are possible this afternoon into tonight, as the environment
is marginally favorable to severe convection with MLCAPE of 1000-
1500 J/kg and roughly 30 knots of 0-6 km bulk shear likely. Main
hazards that will be associated with an severe storms that develop
will be damaging winds and large hail.

Upper level flow tomorrow will transition into ridging, with
temperatures expected to be in the low to mid 80s for most.
Conditions will remain dry in the morning with a chance for showers
and thunderstorms in the afternoon and evening. An additional round
of isolated severe thunderstorms is possible in the Arrowhead
region, given MLCAPE values of 1500-2000 J/kg. The only limiting
factor in tomorrow's severe thunderstorm chances will be shear,
since 0-6 km bulk shear is marginal with only 25-30 knots expected.
The lack of favorable large scale forcing may also act to inhibit
severe convection.

.LONG TERM...(Friday through Wednesday)
Issued at 358 PM CDT Wed Aug 19 2020

The pattern for the remainder of the week into the weekend is likely
to consist of a chance for showers and thunderstorms for almost each
day. An upper level trough moves across the CWA Friday, which will
be the best chance for any widespread showers and thunderstorms.
These showers and storms are likely to persist into Saturday, with
locations drying out by Saturday night. Sunday will likely be dry,
as the trough moves to the east and weak ridging sets up across the
Northland. Looking ahead to next week, relatively zonal flow is
expected. A series of shortwaves moving across the CWA will lead to
the possibility of showers and thunderstorms throughout the
remainder of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 651 PM CDT Wed Aug 19 2020

A thunderstorm will pass just east of INL at around 00Z. Rain will
likely miss the terminal, but cannot rule it out for a brief
period. Expecting conditions to remain VFR at INL despite the
thunderstorm in the vicinity. As the storm passes, winds will be
variable with gusts between 15 and 20 kt possible at times.

Otherwise, blustery winds will continue to lighten up this evening
at all terminals as low level winds decouple. A surface stationary
boundary will keep winds lightest at INL/HIB tonight, and with
this, models are suggesting fog will develop. Confidence is
increasing in fog potential since many short-range models are in
good agreement and overall radiational cooling conditions seem
favorable. MVFR and possibly IFR visibilities and ceilings will be
possible. There is a slight chance that DLH may see some brief
reduced visibilities as well, but confidence is less high there. A
tighter pressure gradient further south will keep fog chances at
BRD/HYR minimal. A low level jet will develop over HYR tonight, so
LLWS is likely roughly between 06 and 12Z.

VFR conditions are expected Thursday at all terminals. There is a
slight chance for showers and thunderstorms during the afternoon,
which may lead to brief visibility restrictions. Models are not in
good agreement on placement, but coverage is expected to be
isolated.

&&

.MARINE...
Issued at 358 PM CDT Wed Aug 19 2020

Skies this evening will remain partly cloudy ahead of an
approaching low pressure, currently over Ontario. Gusty winds
observed this afternoon will decrease later tonight, as daytime
mixing tapers off. Winds tonight will generally be from the
southwest at 5-10 knots with gusts up to 15 knots. A chance for
showers and thunderstorms are possible this evening as weak low
pressure tracks across the Northland. These showers and
thunderstorms move out of the area late tonight, with most of
tomorrow expected to be dry. Waves are expected to be 3 feet or
less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  81  61  82 /  10  30  30  20
INL  58  83  59  83 /  10  20  30  20
BRD  62  84  64  86 /   0  10  10  10
HYR  61  83  61  85 /  10  20  20  10
ASX  63  84  61  85 /  20  30  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Unruh/JTS
LONG TERM...Unruh/JTS
AVIATION...JDS
MARINE...Unruh/JTS
Hazardous weather outlook, Aug 19, 2:57 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
357 PM CDT Wed Aug 19 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
357 PM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Chances of thunderstorms this evening, mainly over the Minnesota
Arrowhead region. An isolated strong to severe storm will be
possible, with the potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic chances for thunderstorms Thursday through
Saturday. An isolated strong to severe storm will be possible
along and north of the Iron Range Thursday evening, with the
threat for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening over the Minnesota
Arrowhead region.

LSZ121-140>148-202100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
357 PM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Chances of thunderstorms will linger over the North Shore this
evening, with the potential for an isolated strong to severe
storm. Large hail and strong winds, along with lightning, will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic chances for thunderstorms Thursday through
Saturday. An isolated strong to severe storm can't be ruled out along
the North Shore Thursday evening. Large hail, strong winds, and
lightning will be the main threats.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 19, 12:58 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
158 PM CDT Wed Aug 19 2020

MNZ034-036-191945-
Crow Wing-South Aitkin-
158 PM CDT Wed Aug 19 2020

...A STRONG SHOWER WILL AFFECT SOUTHERN AITKIN AND SOUTHEASTERN CROW
WING COUNTIES...

At 157 PM CDT, a strong rain shower was near Deerwood, or 10 miles
northwest of Mille Lacs Lake, moving southeast at 35 mph.

Wind gusts up to 40 mph can be expected with this storm.

This shower will be near...
  Mille Lacs Lake around 220 PM CDT.
  Malmo around 225 PM CDT.
  McGrath around 245 PM CDT.

Other locations impacted by this shower include Wealthwood, Cedar
Lake, Camp Lake, Farm Island Lake, Ripple Lake, Dads Corner, Glory,
Bay Lake and Glen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore.

LAT...LON 4657 9384 4646 9309 4616 9324 4616 9343
      4625 9343 4624 9380 4618 9381 4625 9396
TIME...MOT...LOC 1857Z 294DEG 32KT 4643 9385

JTS
Special weather statement, Aug 19, 3:41 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
441 PM CDT Wed Aug 19 2020

MNZ012-192200-
Northern Cook/Northern Lake-
441 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...

At 441 PM CDT, a strong thunderstorm was over eastern Boundary Waters
Canoe Area Wilderness, or 17 miles west of Gunflint Lake, moving east
at 30 mph.

Wind gusts up to 35 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Saganaga Lake around 445 PM CDT.
  Alpine Lake and Little Saganaga Lake around 450 PM CDT.
  Sea Gull Lake around 455 PM CDT.
  Gunflint Lake around 500 PM CDT.

Other locations impacted by this storm include Brule Lake, Kekekabic
Lake, Cherokee Lake, Long Island Lake, Gabimichigami Lake and Knife
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4816 9079 4815 9078 4814 9080 4812 9077
      4809 9075 4810 9064 4812 9058 4789 9068
      4804 9122 4812 9119 4816 9113 4819 9102
TIME...MOT...LOC 2141Z 286DEG 27KT 4811 9108

BJH
Special weather statement, Aug 19, 4:56 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Wed Aug 19 2020

MNZ012-021-192330-
Northern Cook/Northern Lake-Southern Cook/North Shore-
556 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOK COUNTY...

At 556 PM CDT, a strong thunderstorm was 14 miles northwest of
Hovland, or 16 miles northeast of Grand Marais, moving east at 40
mph.

Wind gusts up to 35 mph, penny size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Hovland around 615 PM CDT.
  Grand Portage around 630 PM CDT.

Other locations impacted by this storm include Tom Lake, Swamp Lake,
Grand Portage Reservation, Judge C. R. Magney State Park, Judge
Magney State Park and Pine Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4790 8967 4786 8977 4783 8989 4780 8994
      4793 9034 4808 9027 4802 8997 4801 8996
      4802 8993 4799 8991 4798 8988 4800 8984
      4796 8963
TIME...MOT...LOC 2256Z 288DEG 35KT 4797 9021

BJH
Special weather statement, Aug 19, 5:40 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
640 PM CDT Wed Aug 19 2020

MNZ011-200015-
North St. Louis-
640 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

At 640 PM CDT, a strong thunderstorm was 11 miles northeast of Crane
Lake, or 35 miles north of Lake Vermilion, moving southeast at 20
mph.

Wind gusts up to 35 mph, nickel size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Northwestern Boundary Waters Canoe Area Wilderness around 700 PM
  CDT.

Other locations impacted by this storm include Loon Lake, Lac la
Croix and Lake Agnes.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4835 9214 4835 9209 4828 9200 4824 9199
      4812 9232 4830 9243 4822 9236 4825 9227
      4832 9231 4836 9226 4835 9218 4837 9215
TIME...MOT...LOC 2340Z 330DEG 17KT 4840 9233

BJH
Special weather statement, Aug 19, 6:05 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
705 PM CDT Wed Aug 19 2020

MNZ011-200015-
North St. Louis-
705 PM CDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. LOUIS
COUNTY...

At 705 PM CDT, a strong thunderstorm was near Crane Lake, or 30 miles
north of Lake Vermilion, moving southeast at 30 mph.

Wind gusts up to 35 mph, nickel size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Crane Lake around 715 PM CDT.

Other locations impacted by this storm include Echo Lake and Sand
Point Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4835 9260 4840 9252 4819 9236 4814 9248
TIME...MOT...LOC 0005Z 326DEG 26KT 4833 9251

BJH

The radar

The Duluth radar (KDLH), 160 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Louis

When
August 19, 6:21 PM CST to 6:36 PM CST
Where
St. Louis County, 0.83 mi SSW of Crane Lake
Measured
1 in hail
Reported by
Public
Coordinates
48.260, -92.490

Dime to quarter size hail fell for approximately 15 minutes.

Hail, St. Louis

When
August 19, 6:21 PM CST to 6:25 PM CST
Where
St. Louis County, 0.46 mi W of Crane Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
48.270, -92.490

Hail, St. Louis

When
August 19, 7:07 PM CST to 7:10 PM CST
Where
St. Louis County, 1.46 mi NNE of Buyck
Measured
0.88 in hail
Reported by
Public
Coordinates
48.140, -92.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916992, 916993, 916994.